Economics at your fingertips  

Parametric and semiparametric inference for shape: the role of the scale functional

Marc Hallin () and Paindaveine Davy

Statistics & Risk Modeling, 2006, vol. 24, issue 3, 24

Abstract: We are considering the problem of efficient inference on the shape matrix of an elliptic distribution with unspecified location and either (a) fully specified radial density, (b) radial density specified up to a scale parameter, or (c) completely unspecified radial density. Bickel in [1] has shown that efficiencies under (b) and (c), while being strictly less than under (a), coincide: the efficiency loss caused by an unspecified radial density thus is entirely due to the non-specification of its scale (scale here is not necessarily measured by standard error, as second-order moments may be infinite). Defining scale however requires the choice of a particular scale functional, a choice which has an impact on efficiency bounds. We provide a closed form expression for this efficiency loss, both in hypothesis testing and in point estimation, as a function of the standardized radial density and the scale functional. We show that this loss is maximum at arbitrarily light tails whereas, under arbitrarily heavy tails, it is arbitrarily close to zero: hence, under very heavy tails, ignoring the scale (ignoring the exact density) asymptotically does not harm inference on shape. However, the same loss is nil, irrespective of the standardized radial density, when the scale functional (in dimension k) is the k-th root of the scatter determinant.

Date: 2006
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (8) Track citations by RSS feed

Downloads: (external link) ... 3.327.xml?format=INT (text/html)
For access to full text, subscription to the journal or payment for the individual article is required.

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link:

Ordering information: This journal article can be ordered from

Access Statistics for this article

Statistics & Risk Modeling is currently edited by Robert Stelzer

More articles in Statistics & Risk Modeling from De Gruyter
Bibliographic data for series maintained by Peter Golla ().

Page updated 2019-06-22
Handle: RePEc:bpj:strimo:v:24:y:2006:i:3:p:24:n:2